PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: March 2008

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Eardrum Perforation & Tinnitus

Hi Barry,

I am suffering from tinnitus for the last 18 months. Doctors have diagnosed the cause to be small perforations in my left and right eardrums .According to my ENT specialist, most of the eardrum perforations close automatically after 6 months to 12 months. My perforations, however, are not closed.

Do you think tinnitus can really be caused by eardrum perforations ? Also, do you believe that Arches Tinnitus Formulas can help in reducing tinnitus due to eardrum perforations? What would you recommend for tinnitus caused due to eardrum perforations ?

Thanks, Harry Bedford, TX

Dear Harry,

Eardrum perforations cause hearing loss and tinnitus. Our products may help in reducing the tinnitus but the primary therapy is to ensure the perforations heal. There are several treatments for this. Typically, the physician can treat the edges of the perforation with a chemical to stimulate growth and use a paper patch to temporarily cover the opening. If this is not effective, they can transplant tissue in a surgery called a tympanoplasty. All treatments are performed on an out-patient basis. The American Academy of Otolaryngology has a web page devoted to this problem at http://www.entnet.org/healthinfo/ears/perforation.cfm.

After the perforations are healed, hearing and tinnitus should both improve. At that time you can evaluate whether or not you should take Arches Tinnitus Formulas.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Did low sodium make her tinnitus worse?

Dear Barry,

I currently take a combination of Phenobarbital and Trileptal for the treatment of epilepsy. I started the phenobarb in 1979 and Trileptal in 2006. My tinnitus started a few months after starting the Trileptal. The Trileptal has caused an extreme drop in my sodium level. My neurologist says Trileptal has never been associated with tinnitus. It appears high sodium is a problem, not low sodium. Have you ever discovered extremely low sodium level to be a contributing factor? I'm not able to take Dilabtin or Tegretol. Are you aware of any other drug treatments that are not known to contribute to tinnitus?

Thanks, Janet League City, TX

Dear Janet,

Your neurologist is not entirely correct. Trileptal does not cause tinnitus for most people but there is a potential that it can. Tinnitus is listed as a possible side effect of Trileptal in the Physician's Desk Reference (PDR) and is also mentioned by the American Tinnitus Association. You  can view the entire of list of medications that may cause tinnitus in our Tinnitus Library.

Since your tinnitus started shortly after beginning Trileptal, I think it is most likely the cause. There may be another, coincidental cause but I would start with the medication.

I don't believe low sodium will cause tinnitus but there could be another mechanism of action which has the same result. We all react to different medications in different ways. I would ask your doctor if an alternative medication is warranted. Neurontin is frequently used for epilepsy. It has a different mechanism of action than Trileptal. Tinnitus is also listed as a possible side effect however Neurontin is frequently used as a treatment for tinnitus.

Trileptal works by blocking the voltage-sensitive sodium channels, hence the drop in your sodium level. This inhibits repetitive neuronal firing resulting in stabilization of hyper-excited neuronal membranes and prevents the spread of seizure in the brain. Neurontin prevents seizures by activating GABA receptors in the brain. GABA is an inhibitory neurotransmitter which slows electrical activity and reduces neuronal firing. An article on Neurontin and Tinnitus can be seen in our Tinnitus Library.

Neurontin may not be the answer for you; it has some side effects as well. There are other epilepsy medications available and I suggest you discuss this with your neurologist. In the meantime, you should take anti-oxidants to reduce some of the damage caused by Trileptal. N-Acetyl-Cysteine (NAC) can be effective in a dose of 500-1,000 mg per day. Arches Tinnitus Relief Formula® is a powerful anti-oxidant and protects against ototoxic damage caused by some medications. It is also helpful in reducing tinnitus.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Fried Nerves


Dear Barry,

Why is it that when I yawn or stretch the ringing and the roaring goes up? What can I do to or take to relax the inner muscles of my neck? I don't understand why I get worse when I do everything to protect my ears. I also jump at every little noise. The other night I was laying in bed and my stomach made a noise and I jumped. Everything seems to startle me. Are my nerves fried?


Ann Lakeland, FL

Dear Ann,

It sounds like your nerves may be a bit frazzled. Regular exercise and proper diet is very helpful for this. Yawning and stretching increase muscle tension and restrict blood flow temporarily. This may account for it. Otherwise, there could be a problem in the way your jaw is aligned with your skull. This is called Temporomandibular Joint Dysfunction. We have an article on TMJ Dysfunction in this issue of Quiet Times. Please read this and see if it applies to you.

Arches Tinnitus Relief Formula® can be very helpful. You only used one bottle in 2006. You never took enough to see if it could work. Tinnitus expert Michael Seidman, MD, tells his patients to try at least 4 bottles over a period of 3 months to determine how helpful it can be.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.